Kansas, 2025Blizzard and Dust Storm in Kansas, March 3 to 4, 2025
March 3 to 4, 2025 · NWS GLD · 15 events in 12 counties and zones
A strong weather system moved across Northwest Kansas causing a multitude of weather hazards across the area such as blizzard conditions, damaging winds, dust and a wildfire. The most notable ones were an 83 mph wind gust and brownout conditions in Greeley County, a flipped semi in Thomas County, and a brief closure of Interstate 70 eastbound between KS 267 and US 24 due to a crash caused by the…
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather system moved across Northwest Kansas causing a multitude of weather hazards across the area such as blizzard conditions, damaging winds, dust and a wildfire. The most notable ones were an 83 mph wind gust and brownout conditions in Greeley County, a flipped semi in Thomas County, and a brief closure of Interstate 70 eastbound between KS 267 and US 24 due to a crash caused by the wind. Near blizzard to blizzard conditions also occurred across Sherman, Cheyenne, Decatur, Graham and Norton counties; very little impacts occurred with these conditions however.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 3, 6:06 PM CST, 20 minutes earlier. Its key messages:
- Red Flag Warning Monday afternoon for Cheyenne county in Colorado along with Wallace and Greeley counties in Kansas.
- Isolated strong to severe storms possible across northwest portions of the area late Monday afternoon.
- An impactful blizzard is forecast to begin tonight and last through the day Tuesday. Have added Sherman, Rawlins and Hitchcock counties to the Blizzard Warning. The remainder of the area not in the Blizzard Warning is under a Winter Weather Advisory due to the blowing snow concerns.
- Snowfall amounts are forecast around 3-5 inches in the Warning but a band of much higher amounts is possible as well. The greatest impacts will be in this band where power outages and damage to trees is possible. Travel will become treacherous to even impossible across the blizzard warning.
- The High Wind Warning has been expanded to include in the entire forecast area with wind gusts up to 70 mph forecast.
Area forecast discussion, Mar 3, 6:06 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
506 PM MST Mon Mar 3 2025
.KEY MESSAGES...
- Red Flag Warning Monday afternoon for Cheyenne county in
Colorado along with Wallace and Greeley counties in Kansas.
- Isolated strong to severe storms possible across northwest
portions of the area late Monday afternoon.
- An impactful blizzard is forecast to begin tonight and last
through the day Tuesday. Have added Sherman, Rawlins and
Hitchcock counties to the Blizzard Warning. The remainder of
the area not in the Blizzard Warning is under a Winter Weather
Advisory due to the blowing snow concerns.
- Snowfall amounts are forecast around 3-5 inches in the Warning
but a band of much higher amounts is possible as well. The
greatest impacts will be in this band where power outages and
damage to trees is possible. Travel will become treacherous to
even impossible across the blizzard warning.
- The High Wind Warning has been expanded to include in the
entire forecast area with wind gusts up to 70 mph forecast.
&&
.UPDATE...
Issued at 503 PM MST Mon Mar 3 2025
Added a mention of fog for this evening generally north of
Interstate 70 including all of southwest Nebraska. Models show
fog redeveloping in those areas which is confirmed by
observations just north and east of the forecast area.
Visibility may be reduced to as low as a quarter of a mile at
times, though increasing winds will keep it well mixed and work
against the lower visibilities.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 147 PM MST Mon Mar 3 2025
The well advertised low pressure system is starting to take shape as
dry air is pushing the stratus and fog out of the area. Starting
first will be the strong to potentially severe thunderstorm threat.
Am already starting to see some cumulus developing near the Palmer
Divide and do expect this to continue to be the trend through the
remainder of the afternoon. With the strong forcing in play do think
that some showers and/or storms will develop with potentially a low
topped supercell given very strong shear. Should this low topped
supercell occur then hail of quarter to half dollars would be
possible. The window isn't very long for this potential from roughly
3pm-6pm MT. Should this occur Kit Carson, Yuma, western portions of
Cheyenne (KS), Sherman and Dundy counties would have the potential.
Am also watching for landspout potential along the warm front
draped across Yuma, Dundy and Cheyenne (KS). The surface
convergence zone has trended sightly back east again along with
increasing amounts of 0-3 CAPE and strong surface vorticity.
The Red Flag Warning for this afternoon remains on track with a
fairly defined dry line setting up and moving into western portions
of the area. As the dry line passes
Into tonight another arc of thunderstorms is forecast to develop a
little further to the east as the low pressure system quickly
deepens. Further to the west mainly rain a perhaps a few rumbles of
thunder will be possible as MUCAPE remains in place. The rain will
then quickly turn to snow west to east with some convective elements
in place due to MUCAPE remaining in place in the dendritic growth
zone as this will lead to very rapidly accumulating snowfall of
1-2 inch per hour rates and perhaps locally higher in spots. As
this occurs winds will gradually begin to ramp up as well
leading to blizzard conditions across eastern Colorado. The main
question is where will this area of very heavy snowfall
develop? Confidence is increasing in an eastward shift closer to
the Kansas/Colorado line and up into Dundy county towards the
Haigler area. The EFI and EFI Shift of Tails along with numerous
ensemble members are showing this along with the 15Z RAP and
18Z HRRR. Where this occurs will be looking at a substantial,
high impact and potentially crippling blizzard for those that
see the highest amounts as winds will continue to increase
throughout the day gusting 55-70 mph leading to drifts that may
be several feet deep. Significant impacts to trees and
power lines can be expected as this will a wetter snow which
may lead to power outages and downed trees not only due to the
weight of the snow but the additional stress due to the High
Winds. If traveling, be prepared now for road closures and don't
driver around barricades as this may become a life threatening
situation if you become stranded. The potential area for these
impacts look to be across Sherman, Cheyenne (KS), Kit Carson and
Yuma counties. Have made some adjustments to the Blizzard
Warning by adding in Sherman county along with Rawlins and
Hitchcock counties due to the anticipated eastward shift. For
Rawlins and Hitchcock even if the higher snowfall amounts don't
occur as far east blizzard conditions will still occur but with
overall lesser impacts due to lower amounts of snow although
traveling will still be treacherous given the potential for
whiteout conditions. Have changed the remainder of the Winter
Storm Watch to an Winter Weather Advisory due to the blowing
snow concerns and have expanded it further east as well as
periodic whiteout conditions will still be present given the
lack of accumulating snowfall.
As for timing, rain is forecast to transition to snow across
eastern Colorado between midnight and 3am MT with an eventual
changeover towards the stateline around sunrise. Snow will
gradually wane in intensity and coverage throughout the
afternoon before being completely out of the area after 5pm MT.
Even after snow ends, wind will still be blowing very hard still
leading to blowing and drifting snow and potentially still
blizzard conditions where the highest amounts end up at. For the
High Winds have converted the remainder of the High Wind Watch
to a High Wind Warning due to high confidence of 60 mph winds
occurring. It is appearing that due to the track of the low
locales from roughly along and north of an Oakley to Wray line
may not see continuous gusts in excess of 60 mph but the
stronger gusts may be more sporadic in nature never the less
winds will still be very strong around 50-55 mph continuously.
The potential for continuous 60-70 mph winds is favored south of
Interstate 70 where greater impacts due to the wind may occur.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 209 PM MST Mon Mar 3 2025
Not much change has been seen for the extended period. Mid level
ridging still continues to remain in place on Wednesday leading to a
day of calmer conditions for the area. High temperatures in the 40s
are currently forecast but with the potential for a snow pack some
locales may need to be lowered in future forecasts. Continuing to
watch the potential for another system to move across the area late
week with increasing rain and snow chances as as well along with
breezy winds. With the current forecasted track of the low
winds do look to become breezy again gusting 30-40 mph. The
current track of the system looks to keep the better
precipitation chances across Nebraska but there is some
potential it may sag a little south as well. Will also need to
keep an eye on some fire weather potential as well as warm
temperatures will work up into the area. This combined with the
winds may lead to some near critical to critical fire concerns.
An eventual warming trend will then commence into the weekend
along with some more potential fire weather concerns during the
weekend.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 251 PM MST Mon Mar 3 2025
Stratus and some fog has been pesky to exit KMCK thus far but
with drier air pushing in do think it will finally occur around
the start of this TAF period. Watching for the potential for an
arc of thunderstorms to develop as an intense low begins to
deepen so will continue the PROB30 for each terminal. This
threat looks to end but will see rain and snow chances increase
again around 12Z for KGLD and 15Z for KMCK. Winds will also
begin to increase during the this time leading to near blizzard
to blizzard conditions for each terminal throughout the day.
Winds will continue to increase gusting 45-55 knots at times.
Once the snow and blowing snow begins IFR to LIFR conditions
will be possible for each terminal through the end of this
period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning from 2 AM MST /3 AM CST/ to 11 PM MST
/midnight CST/ Tuesday for KSZ001-002-013.
High Wind Warning from 2 AM MST /3 AM CST/ to 11 PM MST
/midnight CST/ Tuesday for KSZ001>004-013>016-027>029-041-
042.
Red Flag Warning until 8 PM MST this evening for KSZ027-041.
Winter Weather Advisory from 2 AM MST /3 AM CST/ to 11 PM MST
/midnight CST/ Tuesday for KSZ003-004-014>016-027>029-041-
042.
CO...Blizzard Warning from 2 AM to 11 PM MST Tuesday for COZ090-091.
High Wind Warning from 2 AM to 11 PM MST Tuesday for
COZ090>092.
Red Flag Warning until 8 PM MST this evening for COZ254.
Winter Weather Advisory from 2 AM to 11 PM MST Tuesday for
COZ092.
NE...Blizzard Warning from 2 AM MST /3 AM CST/ to 11 PM MST
/midnight CST/ Tuesday for NEZ079-080.
High Wind Warning from 2 AM MST /3 AM CST/ to 11 PM MST
/midnight CST/ Tuesday for NEZ079>081.
Winter Weather Advisory from 3 AM Tuesday to midnight CST
Tuesday night for NEZ081.
&&
UPDATE...024
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...TriggHazardous weather outlook, Mar 3, 6:02 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
502 PM MST Mon Mar 3 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
502 PM MST Mon Mar 3 2025 /602 PM CST Mon Mar 3 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A Red Flag Warning is in effect for Wallace and Greeley counties in
Kansas and Cheyenne county in Colorado. Very low relative humidity
and wind gusting 25 to 40 mph will lead to increased fire danger.
Some minor visibility reductions due to blowing dust will also be
possible.
Isolated strong to potentially severe thunderstorms are forecast
along and west of Highway 25 Monday afternoon. The strongest storms
may produce hail up to half dollar size, damaging winds and while
not likely a brief tornado may occur as well.
Areas of fog will develop this evening generally north of Interstate
70 including all of southwest Nebraska. The fog may continue well
into the overnight hours. Visibility will occasionally be reduced to
less than one mile with local visibility as low as a quarter of a
mile at times.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Tuesday, widespread blowing snow is forecast across the area. A
combination of damaging winds and several inches of snowfall are
forecast across Dundy, Hitchcock, Rawlins, Cheyenne county Kansas,
Sherman, Kit Carson and Yuma counties resulting in the potential for
a very impactful blizzard. Significant blowing and drifting snow is
forecast resulting in major impacts to infrastructure and travel.
Power outages are possible due to the high winds and wet snow. A
Winter Weather Advisory is in effect for the remainder of the area
due to blowing snow resulting in near blizzard conditions.
Also on Tuesday, a High Wind Warning has been issued for the entire
area as winds gust up to 70 mph. Sustained winds of 35-45 mph are
also forecast also adding stress onto power lines which may lead to
power outages.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
Event by event
11 high wind, 2 blizzard, 1 strong wind, 1 dust storm. Local standard time, as filed.
Strong Wind, Norton
- When
- March 3, 6:26 PM CST
- Where
- Norton forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
The public reported their chimney cap blew off of their house in the wind. The strongest wind gust reported was 55 mph that was recorded on the Kansas Mesonet site 5 WSW of Norton named Norton 4SW.
High Wind, Sheridan
- When
- March 4, 5:00 AM CST to 3:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
The mesonet site via Weather Underground named Studley - KKSHOXIE18 reported a 61 mph wind gust. A power outage caused by the winds was also reported by the Logan County Emergency Manager. The power outage affected 1800 meters across portions of Thomas, Logan, Gove and Sheridan counties. The power was out for around 90 minutes.
High Wind, Logan
- When
- March 4, 7:27 AM CST to 4:47 PM CST
- Where
- Logan forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
A trained spotter located in Winona relayed a report of 74 mph winds from their personal weather station. Additional wind gusts of 68 mph was recorded 16 SSE Wallace on Weather Underground site AERO B RANCH - KKSWALLA4. A mesonet station named UP840 9.0 W Winona (UPR) located 9 WSW Winona recorded wind gusts of 60 and 63 mph. The Kansas Mesonet site named Russell Springs 3 SW also recorded a 62 mph wind gust at the 10m level and 52 mph gust at the 2 m level. The AWOS at the Oakley Airport (KOEL) recorded a 59 mph wind gust as well. A power outage caused by the winds was also reported by the Logan County Emergency Manager. The power outage affected 1800 meters across portions of Thomas, Logan, Gove and Sheridan counties. The power was out for around 90 minutes.
Blizzard, Sherman
- When
- March 4, 7:40 AM MST to 12:20 PM MST
- Where
- Sherman forecast zone
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The Goodland ASOS (KGLD) reported an extended period of time of near blizzard to blizzard conditions with visibilities down to around one quarter mile observed at the office during this time along with wind gusts ranging from 46 to 63 mph.
Key impacts: whiteout conditions.
High Wind, Wallace
- When
- March 4, 7:44 AM MST
- Where
- Wallace forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
The wind gust was reported via Mesonet station CW6099 9 SSE Sharon Springs.
High Wind, Gove
- When
- March 4, 8:59 AM CST to 5:52 PM CST
- Where
- Gove forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
A mesonet station named UP846 2.0 E Quinter (UPR) located 2 ESE Quiner reported the 62 mph wind gust. The same site also reported 58 mph wind gusts twice during the afternoon as well. Another Weather Underground site named Ochs - KKSPARK1 located 3 ESE Parks reported a 59 mph wind gust. A power outage caused by the winds was also reported by the Logan County Emergency Manager. The power outage affected 1800 meters across portions of Thomas, Logan, Gove and Sheridan counties.
High Wind, Wichita
- When
- March 4, 9:35 AM CST to 5:55 PM CST
- Where
- Wichita forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
The AWOS at the Leoti Airport (K3K7) reported a 75 mph wind gust. Several wind gusts throughout the day of 55 to 70 mph were also reported. The Wichita County Emergency Manager also reported that several dead trees, along with several other branches, and an older power pole were also blown over. A large living pine tree that was taller than it was wide was also blown over. All of the damage occurred in the town of Leoti.
High Wind, Sherman
- When
- March 4, 8:45 AM MST to 3:24 PM MST
- Where
- Sherman forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The ASOS at the Goodland Airport (KGLD) recorded a wind gust of 68 mph. Other wind gusts up to 66 mph were also recorded at the ASOS. A trained spotter located 10 NNW Brewster also reported a 60 mph wind gust on their home weather station. A report from social media was also received of a healthy evergreen tree slightly uprooted and leaning on powerlines and on roof of house. A closure of eastbound Interstate 70 between KS 267 and US 24 was reported as well on a radio stations social media page.
High Wind, Thomas
- When
- March 4, 10:12 AM CST to 12:25 PM CST
- Where
- Thomas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $12,000
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
A mesonet station called FW6347 Colby 2E located 2 ENE Colby recorded 58 and 60 mph wind gusts. A report of a semi blown over along I70 3 E Brewster was relayed via X on a Kansas State Troopers page. The Logan County Emergency Manager reported a widespread power outage affecting 1800 meters across portions of Thomas, Logan, Gove and Sheridan counties. The power was out for around 90 minutes.
High Wind, Graham
- When
- March 4, 10:57 AM CST to 6:07 PM CST
- Where
- Graham forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
The ASOS at the Hill City Airport (KHLC) recorded wind gusts ranging from 60-63 mph through the day.
High Wind, Greeley
- When
- March 4, 11:31 AM MST to 1:02 PM MST
- Where
- Greeley forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
A picture was sent via Facebook of their personal home Ambient weather station of 83 mph 14 W Horace. Other reports across the area included a 71, 69, and 64 mph wind gusts recorded on Weather Underground site Steele-KKSTRIBU34 located 12 W Horace. Another 68 mph wind gust was reported 6 E Tribune on Weather Underground station 5.5M E TRIBUNE KS - KKSTRIBU27.
High Wind, Decatur
- When
- March 4, 1:18 PM CST to 4:35 PM CST
- Where
- Decatur forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
The AWOS at the Oberlin Airport (KOIN) recorded a 66 mph wind gust. The AWOS also recorded a 58 mph wind gust and 54 mph wind gusts earlier in the afternoon.
Dust Storm, Greeley
- When
- March 4, 12:24 PM MST
- Where
- Greeley forecast zone
- Reported by
- Public
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
A picture of brownout conditions just to the south of location (7 S Tribune). The Dust RGB on satellite also confirmed the conditions and location.
Blizzard, Graham
- When
- March 4, 1:53 PM CST to 6:23 PM CST
- Where
- Graham forecast zone
- Reported by
- Public
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Hill City ASOS (KHLC) reported half to quarter mile visibility for 3 hours in snow. A public report from Hill city also confirmed these conditions as well. Winds were gusting to 35-61 mph during this time frame.
Key impacts: whiteout conditions.
High Wind, Rawlins
- When
- March 4, 2:45 PM CST
- Where
- Rawlins forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Kansas Mesonet site Ludell 3N reports a 10 m wind gust of 60 mph and a 2 m gust of 49 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, March 3 to 4, 20254 injured · $12 million · EF1 · 73 events
- Winter Storm and Wildfire in New Mexico, March 3 to 4, 20257 injured · $330,000 · 71 kt wind · 35 events
- High Wind in Texas, March 3 to 4, 2025$18,000 · 68 kt wind · 29 events
- High Wind and Winter Weather in Colorado, March 3 to 5, 202570 kt wind · 12 events
- Heavy Snow and High Wind in Colorado, March 3 to 4, 202563 kt wind · 11 events
- Flash Flood and Damaging Winds in California, March 3 to 7, 202550 kt wind · 8 events
- Winter Weather in Colorado, March 3 to 4, 20256 events
- High Wind in Texas, March 3, 202558 kt wind · 6 events
- High Wind in Texas, March 3 to 4, 202574 kt wind · 5 events
- High Wind in New Mexico, March 3, 202578 kt wind · 4 events
- High Wind in New Mexico, March 3 to 4, 202561 kt wind · 2 events
- Dust Storm in Arizona, March 3, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239330, 1239299, 1239294, 1239338, 1239345, 1239247, 1239351, 1239343, 1239328, 1239254, 1239264, 1239244, 1239275, 1237632, 1239334.